Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2002, 9:03 PM EDT for Orangeburg County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2002, 9:03 PM EDT (01:03 UTC)
- Expired
- Jul 6, 2002, 9:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 070103
SVRCAE
SCC075-070145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
901 PM EDT SAT JUL 6 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT.
* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES EAST OF NORTH..MOVING SOUTH AT
15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WOODFORD.
NORTH.
WOLFTON.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
LAT...LON 3374 8089 3375 8110 3339 8117 3338 8087
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:00 PM EDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 6, 3:00 PM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT SAT JUL 6 2002 FRONTAL BOUNDARY NEAR THE NC/SC BORDER AND SHOULD SLOWLY MOVE SOUTHWARD ACROSS SC OVERNIGHT. STILL EXPECT SHOWERS/TSTMS TO DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. MODELS SHOW A WEAK SHORT WAVE CROSS THE AREA OVERNIGHT. PLAN TO KEEP 20-30 PERCENT POPS OVERNIGHT. FRONT LOSES IT DEFINITION SUNDAY BUT AIRMASS IS STILL UNSTABLE WITH PH2O ABOVE 1.5 INCHES FOR CENTRAL SC ON SOUTH. WILL GO WITH MENTION OF ISOLATED AFTN TSTM SOUTHERN PART OF THE AREA. SUNDAY NIGHT AND MONDAY STILL LOOKS DRY WITH UPPER AND SURFACE RIDGING. TEMPS IN THE UPPER 80S TO LOWER 90S WITH LOWS UPPER 60S TO LOWER 70S. UPPER AIR PATTERN FOR THE EXTENDED PERIOD FEATURES A TROUGH DIGGING IN THE EASTERN UNITED STATES AND A RIDGE IN THE WEST. SOUTHWEST FLOW AT THE SURFACE WITH COLD FRONT PROBABLY NOT MAKING IT THIS FAR SOUTH. DRY WEATHER TUESDAY WITH CHANCE OF MAINLY DIURNAL CONVECTION WEDNESDAY THROUGH SATURDAY. TEMPERATURES SEASONABLE. CAE 73 91 70 94 / 20 10 10 10 AGS 72 90 68 93 / 20 20 10 10 SSC 71 90 70 68 / 20 10 10 10 OGB 73 92 71 94 / 20 10 10 10 .CAE... GA...NONE. SC...NONE. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.